Nebraska, 2017

Hail and Damaging Wind in Nebraska, August 9, 2017

August 9, 2017 · NWS LBF · 2 events in 1 county or zone

Isolated thunderstorms developed in far southeastern Lincoln county during the late afternoon hours of August 9th. As the storms drifted southeast into eastern Frontier county, they became severe with quarter sized hail and thunderstorm wind gusts to 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed in far southeastern Lincoln county during the late afternoon hours of August 9th. As the storms drifted southeast into eastern Frontier county, they became severe with quarter sized hail and thunderstorm wind gusts to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 1:39 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 1:39 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
239 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Thursday)
Issued at 239 PM CDT Wed Aug 9 2017

There will be a few early evening storms possible in the far
southern counties. Then, overnight, the surface front will stall
in southern Nebraska as monsoonal moisture is drawn into Colorado
and Wyoming. A northern stream disturbance will move into
Wyoming. This will bring a slight chance for showers late tonight
to the panhandle and western sandhills. This disturbance will
move through western and southwest Nebraska Thursday. The highest
chances near 50 percent will be across the southeast panhandle
into southwest Nebraska during the afternoon. A stronger belt of
500 mb winds around 40 kts will be supportive of a few strong
storms near and south of Interstate 80. also, with ample moisture
available (PWATS increasing to around 1.25 inches) locally heavy
rainfall is possible.

.LONG TERM...(Thursday night through Wednesday)
Issued at 239 PM CDT Wed Aug 9 2017

Thursday evening, most of the activity should slide south of the
area. There will still be a 20 to 30 percent chance in the evening
across the southwest.

On Friday, a fairly strong upper trough located across Montana
into the far southern Canadian Prairies, will drop southeast and
bring good chances for thunderstorms beginning Friday afternoon,
and continuing into Saturday. Chances are around 50 percent most
areas, with likely pops in the southeast half of the area. A few
strong storms are possible, mainly south of highway 2. in
addition, heavy rainfall may be more widespread with this system,
from the latest model output.

Chances continue Sunday through Wednesday. The northern stream
will be active across the northern tier of the U.S., bringing in
weak fronts every few days. With northwest flow aloft maintained,
this will will bring the best chances during the afternoon and
evening hours. Highs in the mid and upper 70s Sunday warm into the
low to mid 80s Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1214 PM CDT Wed Aug 9 2017

No much changes from the previous TAF. Still expecting isolated
thunderstorms in the KLBF vicinity from 20z-22z, then clearing
skies. Overnight, patchy fog with visibility 4sm br forecast from
10z-14z at KLBF. VFR conditions at KVTN through the next 24 hours.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Roberg
Hazardous weather outlook, Aug 9, 1:50 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
250 PM CDT Wed Aug 9 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-102000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
250 PM CDT Wed Aug 9 2017 /150 PM MDT Wed Aug 9 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A few strong or briefly severe thunderstorms are possible late
this afternoon and early evening. The area of concern is
generally along and east of a line from Oneill to Imperial and the
hazard is large hail and wind damage with any storms which become
severe.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A few strong or briefly severe thunderstorms are possible
Thursday and Friday during the late afternoon and evening. The
area of concern Thursday is generally south of Interstate 80 and
area of concern Friday is along and south of highway 2. The
hazard both days is large hail and wind damage.

Near daily chances of thunderstorms exist across western and
north central Nebraska through Tuesday. Conditions could become
somewhat favorable for strong or severe storms at times. Check
later outlooks as the details will become more certain.
Otherwise, the risk of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Aug 9, 2:30 PM CST, 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
330 PM CDT WED AUG 9 2017

NEZ071-092115-
Frontier NE-
330 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER COUNTY
UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Eustis, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eustis.

LAT...LON 4070 10022 4070 9998 4053 9998 4048 10008
TIME...MOT...LOC 2029Z 322DEG 14KT 4076 10014

Roberg

The radar

The Grand Island radar (KUEX), 139 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Frontier

When
August 9, 3:04 PM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.660, -100.030

Trained spotter measured a 60 MPH wind gust.

Hail, Frontier

When
August 9, 3:30 PM CST
Where
Frontier County, 7.94 mi SE of Moorefield
Measured
1 in hail
Reported by
Public
Coordinates
40.610, -100.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711664, 711663.